Hail, Roanoke (C)
- When
- June 3, 6:15 PM EST
- Where
- Roanoke (C) County, 0.55 mi SSW of (Roa)woodrum Fld Roa
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 37.323, -79.985
Low level boundaries, an unstable airmass, and an upper level disturbance provided the trigger for isolated severe thunderstorms during the afternoon and evening of June 3, across southwest Virginia. One severe thunderstorm produced a brief EF0 tornado in the city of Roanoke.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Low level boundaries, an unstable airmass, and an upper level disturbance provided the trigger for isolated severe thunderstorms during the afternoon and evening of June 3, across southwest Virginia. One severe thunderstorm produced a brief EF0 tornado in the city of Roanoke. Other severe storms produced hail up to the size of golf balls.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 3, 5:55 PM EST, 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA ISSUED BY NATIONAL WEATHER SERVICE RALEIGH NC 655 PM EDT TUE JUN 3 2008 .SYNOPSIS... AS HIGH PRESSURE MOVES OFF OF THE ATLANTIC COAST TONIGHT...LOW PRESSURE MOVING ALONG A FRONT ACROSS THE OHIO VALLEY WILL PUSH SOUTH INTO WEST VIRGINIA AND NORTHERN VIRGINIA WEDNESDAY NIGHT. FOR THE END OF THE WORK WEEK...HIGH PRESSURE AT THE SURFACE AND ALOFT WILL BUILD OVER THE REGION. THIS WILL RESULT IN VERY WARM TEMPERATURES IN MANY AREAS. && .NEAR TERM /THROUGH WEDNESDAY/... THIS EVENING...APPEARS THAT SHOWERS AND SCATTERED THUNDER WILL PERSIST BEYOND 00Z. RADAR AND SATELLITE IMAGERY DEPICT BAND OF CONVECTION(DECAYING MCS) CROSSING INTO THE NW SECTIONS OF THE FORECAST AREA AT 23Z. THIS CONVECTION SHOULD CONTINUE TO WEAKEN AS IT MOVES IT A RAIN COOLED STABLE AIR MASS. HAVE ADJUSTED OR EXTENDED CATEGORICAL POPS INTO THE LATE EVENING HOURS THEN RESUME TREND OF DECREASING POPS TO CHANCE/SLIGHT CHANCE OVERNIGHT. -WSS OTHERWISE ON WEDNESDAY...WITH THE COLD FRONT PUSHING SOUTH...LIFT AGAIN INCREASES PARTICULARLY WEDNESDAY AFTERNOON. CURRENTLY...THE NORTHERN HALF OF THE FORECAST AREA IS FORECAST BY SPC TO BE UNDER A SLIGHT RISK OF SEVERE WEATHER...WHICH SEEMS TO MAKE SENSE GIVEN THE INSTABILITY FORECAST BY THE GFS...UP TO 2000J/KG ON THE WESTERN SLOPES OF WEST VIRGINIA WITH LOWER VALUES IN THE PIEDMONT. EXPECT NUMEROUS SHOWERS AND THUNDERSTORMS NORTH AND NORTHWEST...MORE SCATTERED IN MUCH OF THE PIEDMONT...BEFORE DIURNAL COOLING AND THE BEGINNING OF RIDGING BUILDING NORTH RESULTS IN DIMINISHING CHANCES FOR SHOWERS AS INSTABILITY FALLS. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/... ONCE THE INSTABILITY WANES OVERNIGHT WEDNESDAY AS RIDGING STARTS TO BUILD IN...CHANCES FOR MUCH MORE THAN ISOLATED SHOWERS AND THUNDERSTORMS DIMINISH. GENERAL SUBSIDENCE BECOMES FAIRLY STRONG FOR THE END OF THE WORK WEEK AS HIGH PRESSURE BUILDS IN AT THE SURFACE AND ALOFT...WITH A 5920M 500MB HIGH BASICALLY DIRECTLY OVERHEAD BY 12Z FRIDAY. DRY CONDITIONS ARE CURRENTLY ANTICIPATED FRIDAY...BUT THE MAIN STORY WILL BE WARMING TEMPERATURES. HIGHS BOTH DAYS IN MANY LOCATIONS IN THE PIEDMONT SHOULD BE AT OR NEAR 95 DEGREES. HEAT INDICES SHOULD AT LEAST BE IN THE UPPER 90S IN THE WARMER EAST AND SOUTHEAST ZONES...AND WILL HAVE TO WATCH DEW POINTS OVER THE NEXT DAY OR TWO AS HEAT INDICES COULD END UP BEING JUST A BIT HIGHER. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... AFTER A WARM START TO THE WEEKEND...RIDGING ALOFT GRADUALLY MOVES EAST. THIS WILL RESULT IN GRADUALLY LOWERING THICKNESSES...MAKING MAXES LOWER THAN WHAT THEY SHOULD BE FOR THE END OF THE WEEK INTO SATURDAY. STILL...THE RIDGE IS CLOSE ENOUGH TO KEEP LOW PRESSURE AND ANY STRONG FRONT AT BAY...WITH AT MOST CHANCE POPS FOR SHOWERS AND THUNDERSTORMS DURING THIS PERIOD AND PARTICULARLY OVER HIGHER TERRAIN. AS A STRONG LOW PRESSURE SYSTEM MOVES INTO THE WESTERN GREAT LAKES EARLY NEXT WEEK A COLD FRONT MOVES EAST...BUT WEAKENS AS IT HITS THE STRONG MID- AND UPPER-LEVEL RIDGE. FOR NOW...JUST A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ON THE SEVENTH DAY SEEMS PRUDENT. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... MESOSCALE CONVECTIVE COMPLEX NOW PUSHING FROM KY INTO WV AND WRN VA HAS SHOWN A WEAKENING TREND THE LAST FEW HOURS...HOWEVER ALL TAF SITES STAND A CHANCE FOR A THUNDERSTORM OVER THE NEXT FEW HOURS...AND A VCTS HAS BEEN INCLUDED IN THE PREVAILING GROUP. OVERALL CIGS SHOULD DROP TO MVFR WITH THUNDERSTORMS NEARBY... ALTHOUGH BRIEF IFR CONDITIONS LASTING LESS THAN A HALF HOUR ARE POSSIBLE AT ALL SITES AS THIS AREA OF SHOWERS/STORMS PASSES BY. WE SHOULD SEE AN END TO PRIMARY PRECIP CHANCES THIS EVENING BASED ON CURRENT TIMING AND EXTRAPOLATION OF MCC. FORECAST SOUNDINGS GENERALLY SUPPORT CIGS LOWERING TO MVFR OVERNIGHT...ALTHOUGH WITH WINDS EXPECTED TO STAY UP ABOVE 6 KTS OVERNIGHT...WE SHOULD NOT SEE TOO MUCH IN THE WAY OF FOG...MVFR AT WORST. AN OVERNIGHT MESOSCALE CONVECTIVE COMPLEX EITHER OVER OR JUST NORTH OF THE TAF SITES APPEARS LIKELY AS WE SIT ON THE NORTHEAST SIDE OF THE LOW LEVEL THETA-E RIDGE WITH A 45 KT LOW LEVEL JET NOSING IN FROM THE WEST. LATER TAFS MAY NEED TO REFLECT THIS CHANCE IF IT MATERIALIZES. THE COLUMN DRIES SHORTLY AFTER SUNRISE...SO EXPECT A TREND UP TO VFR CONDITIONS BY 12-14Z WEDNESDAY MORNING. CONVECTIVE ACTIVITY WILL TAPER OFF SOMEWHAT THURSDAY AND FRIDAY UNDER VERY WARM HIGH PRESSURE. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...DJF NEAR TERM...WSS/DJF SHORT TERM...DJF LONG TERM...DJF/BLAES AVIATION...GIH/DJF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA ISSUED BY NATIONAL WEATHER SERVICE RALEIGH NC 403 PM EDT TUE JUN 3 2008 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-041200- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 403 PM EDT TUE JUN 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED STRONG THUNDERSTORMS WILL OCCUR LATE THIS AFTERNOON THROUGH THIS EVENING...WITH THE PRIMARY THREAT BEING DAMAGING WIND GUSTS AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS MAY ONCE AGAIN BE STRONG LATER WEDNESDAY...AS A COLD FRONT SINKS SLOWLY SOUTH. THURSDAY THROUGH SATURDAY...HEAT INDICES WILL BE IN THE MID 90S TO NEAR 100 DEGREES ESPECIALLY OVER THE PIEDMONT. ANYONE WHO WILL BE OUTDOORS SHOULD TAKE PRECAUTIONS FROM THE HEAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND WEDNESDAY. DJF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA ISSUED BY NATIONAL WEATHER SERVICE RALEIGH NC 450 PM EDT TUE JUN 3 2008 VAZ011-019-WVZ042>045-032145- ALLEGHANY-GILES-GREENBRIER-MERCER-MONROE-SUMMERS- 450 PM EDT TUE JUN 3 2008 ...STRONG THUNDERSTORMS WILL MOVE ACROSS SUMMERS...GREENBRIER... MONROE...MERCER...GILES AND ALLEGHANY COUNTIES THROUGH 545 PM EDT... AT 450 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST OF BECKLEY TO PINEVILLE... MOVING EAST AROUND 50 MPH. LOCATIONS IN THE PATH OF THESE STORMS INCLUDE WENONAH... RAINELLE... RUPERT... LICK CREEK... AND WILLIAMSBURG. GUSTY WINDS OF 30 TO 40 MPH... SMALL HAIL... AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO SAFETY. INSTEAD...MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY. GIH/WFO RAH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
ISSUED BY NATIONAL WEATHER SERVICE RALEIGH NC
506 PM EDT TUE JUN 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL SANDY RIDGE 36.50N 80.12W
06/03/2008 E0.75 INCH STOKES NC PUBLIC
PENNY SIZE HAIL AT JRS PIT STOP
&&
JBLAESPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
ISSUED BY NATIONAL WEATHER SERVICE RALEIGH NC
509 PM EDT TUE JUN 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM TSTM WND DMG DANBURY 36.41N 80.21W
06/03/2008 STOKES NC FIRE DEPT/RESCUE
1 TREE DOWN ON MAIN STREET IN DANBURY.
&&
JBLAESSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA ISSUED BY NATIONAL WEATHER SERVICE RALEIGH NC 543 PM EDT TUE JUN 3 2008 VAZ011-018-WVZ042>044-032245- CRAIG-GILES-MERCER-MONROE-SUMMERS- 543 PM EDT TUE JUN 3 2008 ...STRONG THUNDERSTORMS WILL MOVE ACROSS SECTIONS OF SUMMERS...MONROE...MERCER...CRAIG AND GILES COUNTIES THROUGH 645 PM EDT... AT 543 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER JUMPING BRANCH...OR ABOUT OVER HINTON...MOVING EAST AT 37 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR BUCK AROUND 550 PM EDT...INDIAN MILLS AROUND 555 PM EDT...RED SULPHUR SPRINGS AROUND 600 PM EDT... WAYSIDE AROUND 605 PM EDT...RAINES CORNER AROUND 610 PM EDT...ZENITH AROUND 620 PM EDT. GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE WINDS ARE CAPABLE OF BRINGING DOWN TREE LIMBS. LIGHT OBJECTS SUCH AS TRASH CANS COULD BE TOSSED AROUND. WSS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 545 PM EDT TUE JUN 3 2008 WVZ043-044-032245- MONROE WV-SUMMERS WV- 545 PM EDT TUE JUN 3 2008 AT 541 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES SOUTHWEST OF HINTON...OR ABOUT OVER BLUESTONE STATE PARK...MOVING EAST AT 35 MPH. THE STRONG THUNDERSTORM WILL BE NEAR INDIAN MILLS AND BALLENGEE AT 555 PM EDT...WAYSIDE AND RED SULPHUR SPRINGS AT 600 PM EDT...RAINES CORNER AND LINDSIDE AT 610 PM EDT AND NEAR UNION AND LAUREL BRANCH BY 620 PM EDT. EXPECT LOCALLY HEAVY RAIN...FREQUENT LIGHTNING...SMALL HAIL..AND WIND GUSTS TO AROUND 35 MPH AS THIS STORM PASSES. FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT HTTP://WEATHER.GOV. WERT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 647 PM EDT TUE JUN 3 2008 VAZ019-020-WVZ042>045-040000- ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-GREENBRIER- INCLUDING THE CITIES OF...CLIFTON FORGE...HOT SPRINGS... BLUEFIELD...HINTON...UNION...LEWISBURG 647 PM EDT TUE JUN 3 2008 A LARGE AREA OF SHOWERS WITH EMBEDDED THUNDERSTORMS WILL MOVE EAST AT 30 MPH THROUGH SOUTHEASTERN WEST VIRGINIA AND INTO THE ALLEGHANY HIGHLANDS OF WESTERN VIRGINIA BEFORE 730 PM EDT. SOME OF THE STRONGER STORMS WILL BE ACCOMPANIED BY VERY HEAVY RAIN THAT MAY PRODUCE LOCALIZED FLOODING IN AREAS OF POOR DRAINAGE... FREQUENT LIGHTNING...SMALL HAIL...AND GUSTY WINDS TO 40 MPH. VAZ014-018-022>024-034-035-045>047-040000- MONTGOMERY-CRAIG-ROANOKE-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST- CAMPBELL-APPOMATTOX-BUCKINGHAM- INCLUDING THE CITIES OF...RADFORD...BLACKSBURG...NEW CASTLE... SALEM...FINCASTLE...LEXINGTON...BEDFORD...AMHERST...LYNCHBURG... APPOMATTOX 647 PM EDT TUE JUN 3 2008 A LARGE AREA OF SHOWERS WITH EMBEDDED THUNDERSTORMS WILL CONTINUE INTO THE MID EVENING HOURS ALONG A BROAD LINE EXTENDING FROM NORTH OF BLACKSBURG EAST THROUGH ROANOKE...BEDFORD...LYNCHBURG AND BUCKINGHAM. SOME OF THE STRONGER STORMS WILL BE ACCOMPANIED BY VERY HEAVY RAIN THAT MAY PRODUCE LOCALIZED FLOODING IN AREAS OF POOR DRAINAGE...FREQUENT LIGHTNING...SMALL HAIL...AND GUSTY WINDS TO 40 MPH. WERT
The Roanoke radar (KFCX), 42 km away, was scanning. The volume nearest the first event began at 23:15 UTC.
5 hail, 1 tornado, 1 lightning. Local standard time, as filed.
An EF0 Tornado, with wind speeds of approximately 70 to 80 mph, first touched down near the intersection of Welch Road, and Bluefield Blvd, near Fishburn Park at 6:27 PM EST. A narrow and very sporadic swath of tornado damage was observed on a southeast path ending on Robin Hood Road, just over one and a half miles away. The width of the tornado was 60 yards at its greatest. Damage was confined to trees blown down, with a few falling on homes, but there was not direct damage to homes or other structures.
Lightning struck a shed and caught it fire. Damage amounts are estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2008Every state in 2008This day in weather historyThe tornado archive for Virginia, 2008Warnings in Virginia, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121099, 121101, 121100, 121091, 121102, 121103, 121104.